Back to Journals » Drug, Healthcare and Patient Safety » Volume 10

Concomitant use of opioid medications with triptans or serotonergic antidepressants in US office-based physician visits

Authors Molina KC, Fairman KA, Sclar DA

Received 7 September 2017

Accepted for publication 23 February 2018

Published 3 May 2018 Volume 2018:10 Pages 37—43

DOI https://doi.org/10.2147/DHPS.S151073

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Professor Rajender Aparasu


Kyle C Molina, Kathleen A Fairman, David A Sclar

Department of Pharmacy Practice, Midwestern University College of Pharmacy–Glendale, Glendale, AZ, USA

Background: Opioids are not recommended for routine treatment of migraine because their benefits are outweighed by risks of medication overuse headache and abuse/dependence. A March 2016 US Food and Drug Administration (FDA) safety communication warned of the risk of serotonin syndrome from using opioids concomitantly with 5-hydroxytryptamine receptor agonists (triptans) or serotonergic antidepressants: selective serotonin reuptake inhibitors (SSRIs) or serotonin–norepinephrine reuptake inhibitors (SNRIs). Epidemiological information about co-prescribing of these medications is limited. The objective of this study was to estimate the nationwide prevalence of co-prescribing of an opioid with a serotonergic antidepressant and/or triptan in US office-based physician visits made by 1) all patients and 2) patients diagnosed with migraine.
Methods: National Ambulatory Medical Care Survey (NAMCS) data were obtained for 2013 and 2014. Physician office visits that included the new or continued prescribing of ≥1 opioid medication with a triptan or an SSRI/SNRI were identified. Co-prescribed opioids were stratified by agent to determine the proportion of co-prescriptions with opioids posing a higher risk of serotonergic agonism (meperidine, tapentadol, and tramadol).
Results: Of an annualized mean 903.6 million office-based physician visits in 2013–2014, 17.7 million (2.0% of all US visits) resulted in the prescribing of ≥1 opioid medication with a triptan or an SSRI/SNRI. Opioid–SSRI/SNRI was co-prescribed in 16,044,721 visits, while opioid–triptan was co-prescribed in 1,622,827 visits. One-fifth of opioid co-prescribing was attributable to higher-risk opioids, predominantly tramadol (18.6% of opioid–SSRI/SNRI, 21.8% of opioid–triptan). Of 7,672,193 visits for patients diagnosed with migraine, 16.3% included opioid prescribing and 2.0% included co-prescribed opioid–triptan.
Conclusion: During a period approximately 2 years prior to an FDA warning about the risk of serotonin syndrome from opioid–SSRI/SNRI or opioid–triptan co-prescribing, use of these combinations was common in the USA. Studies on prescribing patterns following the March 2016 warning, and on the risk of serotonin syndrome associated with these co-prescriptions, are needed.

Keywords: serotonin syndrome, medication safety, FDA adverse event reporting system, SNRI, SSRI
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]